Alert archive / Ohio / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 31, NWS Charleston, WV

April 14, 2006Jackson County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Apr 14, 2006, 10:12 PM EDT for Jackson County, Ohio. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2006, 10:12 PM EDT (02:12 UTC)
Expired
Apr 14, 2006, 10:45 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Jackson County, OH

The radar

The Charleston,WV radar (KRLX), 111 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 6:27 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
967 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 9:24 PM EDT, 48 minutes earlier.

Area forecast discussion, Apr 14, 9:24 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
924 PM EDT FRI APR 14 2006

.SHORT TERM /REST OF TONIGHT/...

BUSY EVENING. EARLIER STORMS WERE ABLE TO WORK WITH DECENT
INSTABILITY AND STRONG SHEAR TO PRODUCE PLENTY OF LARGE HAIL
REPORTS AS WELL AS A COUPLE OF STRONG WIND EVENTS.

ATTENTION NOW TURNS UPSTREAM TO ACTIVITY CONTINUING TO ROLL
TOWARDS US IN THE NW FLOW. SUNSET HAS ALLOWED SOME MID LEVEL
COOLING TO REALIZE MORE INSTABILITY...AND ACTIVITY CONTINUES TO
ROLL ALONG BOUNDARY FROM PREVIOUS COMPLEXES. CURRENT THINKING IS
THAT MOST OF THE ACTIVITY OVERNIGHT WILL BE ACROSS CENTRAL AND
SOUTHERN WEST VIRGINIA...NORTHEAST KENTUCKY...AND SOUTHWEST
VIRGINIA. THESE AREAS HAVE NOT RECEIVED AS MUCH RAINFALL AS AREAS
TO THE NORTH. THUS...WITH CAUTION...AM KEEPING FLOOD WATCH OUT OF
THE PICTURE FOR NOW. HOWEVER...IF CURRENT CONVECTIVE TRENDS ACROSS
NORTHERN INDIANA/OHIO CONTINUE...A SHORT-FUSE FLOOD WATCH MAY
BECOME NECESSARY. HOWEVER...SEVERE THREAT WILL CONTINUE FOR AT
LEAST A FEW HOURS AS STORMS ROLL INTO MOSTLY UNSPOILED AIRMASS.

RECONIFGURED POPS TO FOCUS ON CENTRAL AND SOUTHERN AREAS. ALSO
UPPED SKY COVER IN THESE AREAS. TEMPERATURES ACCEPTABLE FOR NOW
AND SIMPLY RECALCULATED HOURLIES.

&&

.PREV DISCUSSION...
 /ISSUED 739 PM EDT FRI APR 14 2006/

AVIATION...

OBVIOUSLY A BUSY EVENING...WITH SEVERE THUNDERSTORM WATCH IN PLACE
AND STRONG STORMS FIRING ACROSS NORTHERN AND EASTERN WEST
VIRGINIA. HAVE INCLUDED TEMPO TSRA AT ALL TAF SITES THROUGH AT
LEAST 05Z OR SO...AS MORE COMPLEXES ARE FORMING OFF TO THE WEST.
INCLUDED MVFR/IFR WITH THE STORMS. MAY NEED TO EXTEND TSRA LATER
INTO THE NIGHT WITH FUTURE UPDATES. QUIET PERIOD FROM SUNRISE
THROUGH 17Z OR SO WITH BRIEF WINDOW OF VFR CONDITIONS...FOLLOWED
BY THE POSSIBILITY OF MORE STORMS TOMORROW AFTERNOON. THESE MAY BE
MORE SCATTERED IN NATURE...JUST INCLUDED CB FOR NOW.

PREV DISCUSSION...
 /ISSUED 349 PM EDT FRI APR 14 2006/

SHORT TERM /SATURDAY THROUGH MONDAY MORNING/...

THIS TIME FRAME IS DOMINATED BY A WEAK BOUNDARY MEANDERING SOUTH TO
NORTH THROUGH THE CWA...UNTIL LOW PRESSURE GETS MORE ORGANIZED IN
THE MIDWEST...AND TRAVELS EAST SOUTHEAST ALONG THE BOUNDARY INTO THE
CWA BY 12Z MONDAY MORNING. WITH H85 TEMPS IN THE 12-14C
RANGE...EXPECT WARM DAYS AND NIGHTS TO CONTINUE. SOME SLIGHTLY
COOLER AIR WILL TRY TO INVADE THE NORTH AT TIMES.

BETTER CHANCE OF SHOWERS AND TSTORMS PERHAPS CRW AND SOUTH
SATURDAY...BUT HAVE AT LEAST CHC POPS EVERYWHERE...AS ANY REMNANT
BOUNDARIES FROM DEVELOPMENT FURTHER WEST MAY BE ENOUGH TO GET
SOMETHING GOING...WITH STILL SOME INSTABILITY. LAPSE RATES THOUGH
NOT AS STEEP AS FRIDAY. MODELS THEN HINT AT BOUNDARY MOVING BACK
NORTH SLIGHTLY SUNDAY...AGAIN WITH SHOWER AND TSTORM CHANCES. MORE
HIGHS TRICKY SUNDAY...WITH ENOUGH OF A NORTHERLY COMPONENT TO KEEP
THE NORTH PERHAPS SLIGHTLY COOLER THEN CENTRAL AND SOUTH.

MODELS AND SREF BEGIN TO DIFFER LATE SUNDAY INTO MONDAY MORNING. GFS
KEEPS H5 LOW STRONGER AND CLOSED OFF...AS THE SYSTEM ENTERS THE
CWA...WHERE NAM AND SREF TENDS TO OPEN THE WAVE MORE.
NONETHELESS...THE MORE ORGANIZED SYSTEM SHOULD HAVE A BETTER CHANCE
OF PRODUCING MORE NUMEROUS SHOWERS AND THUNDERSTORMS...WITH COOLER
AIR IN THE MID LEVELS AND BETTER LAPSE RATES LATE SUNDAY EVENING
INTO MONDAY MORNING...ESPECIALLY AFTER HIGHS AGAIN IN THE UPPER 70S
TO LOWER 80S.

LONG TERM /MONDAY THROUGH FRIDAY/...

SYSTEM PULLS OFF TO THE EAST ON MONDAY BRINGING AN END TO THE
PRECIPITATION. SOME MINOR DIFFERENCES EXIST BETWEEN THE NAM AND GFS
FOR MONDAY. GFS HAS BEEN FAIRLY CONSISTENT FROM RUN TO RUN...SO WILL
LEAN TOWARD THE GFS. TUESDAY THEN LOOKS DRY AS HIGH PRESSURE
CONTROLS THE WEATHER. NEXT SYSTEM ON TAP FOR WEDNESDAY AND THURSDAY
AS FRONT ARRIVES FROM THE WEST.

PREV DISCUSSION...
 /ISSUED 150 PM EDT FRI APR 14 2006/

SHORT TERM /THROUGH TONIGHT/...

AREA IS IN BETWEEN CONVECTIVE COMPLEXES AT THIS TIME...WITH LAST
STORMS PUSHING THROUGH NORTHERN MOUNTAINS AT THIS TIME AND COMPLEX
UPSTREAM DEVELOPING INTO WESTERN INDIANA.  SPC HAS UPGRADED SOUTHERN
OHIO INTO A MODERATE RISK OF SEVERE STORMS AND WITH GOOD HEATING AND
STRONG DESTABILIZATION OF THE ATMOSPHERE THIS AFTERNOON OVER THAT
AREA...EXPECT THE COMPLEX TO STRENGTHEN AS IT MOVES INTO SOUTHERN
OHIO.  THE COMPLEX SHOULD MOVE INTO OUR CWA AROUND 00Z OR SO AND
ROLL EAST ACROSS THE AREA.  WILL CARRY LIKELY TO CATEGORICAL POPS
OVERNIGHT WITH THIS COMPLEX.  COULD CERTAINLY SEE SOME SEVERE
WEATHER THIS EVENING AS THE SYSTEM MOVES INTO THE AREA WITH GREAT
INSTABILITY FOR THE COMPLEX TO FEED ON.

TEMPERATURES WILL REMAIN FAIRLY MILD WITH DEWPOINTS IN THE UPPER 50S
TO LOWER 60S...AND STAYED RELATIVELY CLOSE TO MOS GUIDANCE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...CL
Hazardous weather outlook, Apr 14, 4:52 AM EDT, 17 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
452 AM EDT FRI APR 14 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-150900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
452 AM EDT FRI APR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING...AS A VERY WARM...MOIST AND UNSTABLE AIR MASS
SETTLES OVER THE AREA. THE HIGHEST POTENTIAL FOR SEVERE WEATHER
WILL BE OVER SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...AND
WESTERN WEST VIRGINIA. THE MAIN THREATS WILL BE DAMAGING WIND AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
WEEKEND...MAINLY SUNDAY INTO SUNDAY NIGHT. THE MAIN THREATS WILL
BE DAMAGING WIND AND LARGE HAIL.

WE WILL ALSO BE MONITORING WHERE HEAVY RAINFALL OCCURS...AS FLOOD
WATCHES MAY BE NEEDED WHERE REPEATED EPISODES OF HEAVY RAINFALL
RAISE THREAT FOR SAID RAINFALL BECOMING EXCESSIVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

TRM / 29

In the hours before

Local storm report, Apr 14, 7:55 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
755 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             ENTERPRISE              39.42N 80.27W
04/14/2006  U1.00 INCH       HARRISON           WV   PUBLIC
            EVENT OCCURRED BETWEEN
            737 PM 04/14/2006 AND 752 PM 04/14/2006

0752 PM     HAIL             LOST CREEK              39.17N 80.40W
04/14/2006  U1.00 INCH       HARRISON           WV   PUBLIC
            EVENT OCCURRED BETWEEN
            737 PM 04/14/2006 AND 752 PM 04/14/2006

&&
Local storm report, Apr 14, 8:05 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
805 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             OCEANA                  37.73N 81.55W
04/14/2006  U0.88 INCH       WYOMING            WV   PUBLIC
            EVENT OCCURRED BETWEEN

&&
Local storm report, Apr 14, 8:10 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
810 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             SHINNSTON               39.37N 80.31W
04/14/2006  U1.00 INCH       HARRISON           WV   PUBLIC
            EVENT OCCURRED BETWEEN
            736 PM 04/14/2006 AND 751 PM 04/14/2006

&&
Local storm report, Apr 14, 8:15 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
815 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             LOST CREEK              39.17N 80.40W
04/14/2006  U1.25 INCH       HARRISON           WV   PUBLIC
            EVENT OCCURRED BETWEEN
            757 PM 04/14/2006 AND 812 PM 04/14/2006

&&
Local storm report, Apr 14, 8:19 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
819 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             MOUNT CLARE             39.17N 80.33W
04/14/2006  U0.88 INCH       HARRISON           WV   PUBLIC
            EVENT OCCURRED BETWEEN
            746 PM 04/14/2006 AND 801 PM 04/14/2006

&&
Local storm report, Apr 14, 10:08 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1008 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HAIL             JACKSON                 39.04N 82.65W
04/14/2006  U0.75 INCH       JACKSON            OH   PUBLIC
            EVENT OCCURRED BETWEEN
            949 PM 04/14/2006 AND 1004 PM 04/14/2006

&&

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 8:01 PM EDTSevere Thunderstorm WarningRLXHarrison44 min
Apr 14, 10:25 PM EDTSevere Thunderstorm WarningRLXMason21 min
Apr 14, 10:29 PM EDTSevere Thunderstorm WarningRLXClay, Kanawha31 min
Apr 14, 11:02 PM EDTSevere Thunderstorm WarningRLXJackson, Mason28 min
Apr 15, 12:30 AM EDTSevere Thunderstorm WarningRLXNicholas, Webster30 min
Apr 15, 4:32 PM EDTSevere Thunderstorm WarningRLXWebster28 min
Apr 14, 9:45 PM EDTSevere Thunderstorm WarningRLXJackson, Lawrence30 min
Apr 14, 10:18 PM EDTSevere Thunderstorm WarningRLXGallia27 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.